Wisconsin, 2023

Winter Storm in Wisconsin, February 21 to 23, 2023

February 21 to 23, 2023 · NWS MPX · 9 events in 9 counties and zones

Multiple bands of heavy snow. A powerful winter storm produced multiple bands of widespread significant snowfall to parts of Western Wisconsin.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Multiple bands of heavy snow.

A powerful winter storm produced multiple bands of widespread significant snowfall to parts of Western Wisconsin. A Winter Storm Watch was issued on February 19th for the entire County Warning Area to bring attention to the significant system coming a few days later. On February 21st, all counties in Western Wisconsin were upgraded to a Winter Storm Warning for wind gusts of 35-40 mph, and heavy accumulating snow of up to 12-18 inches in some areas. Using the Winter Storm Severity Index, considerable disruptions to daily life were expected. This included avoidance of travel recommendations, and potentially widespread closures to roads and other infrastructure.

Snow began to fall on the afternoon of February 21st and persisted in waves through the afternoon of February 23rd. Wind gust observations did detail some gusts reached the low to mid 30 mph range. The first band of snow was less significant as compared to the next bands of snow. Overall snow accumulations provided by a combination of trained spotters and the CoCoRaHS observers, verified the forecast. Snowfall accumulations ranged from 8-16 inches across the region.

Some of the highest snowfall totals included:

15.5 inches 13 miles south of Eau Claire WI.|15 inches near Hudson WI.|15.9 inches 9 miles northeast of New Richmond, WI.|14.7 inches near Chippewa Falls WI.|14.0 inches near Chetek WI.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Feb 21, 12:48 PM CST, 1 hour 12 minutes earlier.

Area forecast discussion, Feb 21, 12:48 PM CST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1248 PM CST Tue Feb 21 2023

.UPDATE...
Issued at 1245 PM CST Tue Feb 21 2023

Update to include the 18z aviation discussion.

&&

.DISCUSSION...(Today through Monday)
Issued at 401 AM CST Tue Feb 21 2023

KEY MESSAGES:

- Historic winter storm composed of two rounds of snow totaling 1 to
2 feet of snow will begin this afternoon. Round one will put out 4
to 7 inches and round two will add 10 to 15 more in addition to
gusty winds.

- A blip of cold air will strike Friday morning on the back end of
the system. Temperatures will moderate to normal over the weekend.

- Keeping our eyes on another potential system late Sunday into
Monday.

As you are reading this, keep in mind our greatest certainties and
uncertainties at this time. Highest confidence exists with respect
to:

1) A frontogenetically driven band of heavy snow Tuesday night
with non-significant winds.
2) A larger and more widespread shield of all snow Wednesday through
Thursday with increasingly gusty winds creating life-threatening
travel impacts.

Lower confidence exists with respect to:

1) Snow ratios. We know they will be slightly above climatology
around 15-20:1, but even a slight shift upwards or downwards can
drastically affect snow totals. If the event leans closer
climatology (13:1), expect 3 to 5 inches less from the event.
2) The timing and extent of blizzard conditions with round two. We
know it will be gusty and that the freshly fallen and ongoing snow
will be primed to blow, but areal and temporal extent of the
impacts from this are hard to pinpoint.

Today... All will be quiet until snow begins around the lunch hour
in western Minnesota. These PoPs will progress eastward throughout
the afternoon, reaching Eau Claire between 2 and 4PM. This batch
will be most productive in a band between Mankato and St.Cloud and
anywhere between 5 to 7 inches can be expected. Some areas hit with
the heaviest banding could see upwards of 8 to 9 inches. On the
contrary, locations south of a line extending from St.James to
Owatonna will only be grazed by this round, and will likely see less
than 2 inches (hence the lack of headline on Tuesday). Winds will
behave themselves today, generally remaining under 10 to 15 MPH from
the east/southeast.

Tonight... Snow will be falling across the entirety of our CWA by
this evening as the fgen band expands before contracting early
Wednesday morning. Once the contraction occurs, the snowfall
gradient will sharpen, especially along the southern edge, and the
band will narrow. Where this narrow band sets up is where the
highest event total snowfall amounts will lie come Friday. As Hi-Res
models filter in, confidence is increasing in this location being in
a line near and just south of the Metro into west central WI. The
GFS continues to show the narrow band setting up further south,
nearer Mankato, than other Hi-Res guidance. While this southerly
track cannot be ruled out entirely, it isn't likely.

Wednesday Morning... Early Wednesday will likely be precipitation
free along and south of I-90 as the aforementioned band sets up near
the Metro. Locations within this band may experience a lull of
lighter snow and not a true break from the precipitation.
Regardless, most all locations will see less than an inch of snow
between 6AM and 12PM on Wednesday.

Putting the content from the above three paragraphs together is the
justification for a Winter Storm Warning for the middle chunk of our
CWA, an advisory on the northern edge where snow will linger but not
be in the band, and no headline along I-90.

Wednesday Afternoon through Thursday... As the frontogenesis wanes,
the upper level dynamics take charge and the main show begins.
Between noon and 6PM Wednesday, things will still be ramping up.
During this six hour block, 4 inches are forecast along I-90 with 2
inches or less in areas northeastward of a line from Redwood Falls
to Mankato. By 6PM, the phasing and vertical continuity of the upper
levels is evident, creating a phenomenal scene at the surface.
As the surface low moves up from the southwest, winds will approach
25 to 35 MPH areawide, with gusts approaching 45 to 50 MPH in
western and central MN. These winds in conjunction with actively
falling snow and freshly fallen snow are the reason we opted to
upgrade the Winter Storm Warning to a Blizzard Warning mid-afternoon
Wednesday. At present time, the Blizzard Warning only extends as far
east as I-35, but this could very well change and expand to include
the Twin Cities Metro. This would be similar to what occurred April
2018, when the Twin Cities received 15.8 inches of snow. Due to
obstructions, it is hard to get blizzard conditions in major
metropolitan areas such as the Twin Cities, but with the actively
falling snow and strong winds, this would be an event that could do
so.

Speaking historically, this event could very well break top five
snowfalls in the Twin Cities dating back to 1884. The top event, a
memorable one that seems to come up every year, was the Halloween
Blizzard of 1991 with 28.4 inches of snow. Number two was a storm
over Thanksgiving weekend in 1985 that amounted to 21.1 inches.
Numbers three and four were in January of 1982, with totals of 20
and 17.4 inches respectively. To round out the top five and provide
a more recent example, the Domebuster of 2010 with 17.1 inches.

Reigning it back to history in the making, travel will be
treacherous Wednesday night through Thursday. As can be inferred
from the above historical perspective, this is not a once-a-year
event. These systems tend to linger, so it may not be until Thursday
evening when the snow stops in a west to east manner. As for how
long impacts are felt with respect to the clearing of roads, that
will depend on the longevity and severity of strong winds and
potential blizzard conditions.

When all is said and done, we're looking at a solid inch or more of
QPF across the southern two thirds of the area. North of St.Cloud,
0.75 inches of QPF is more reasonable. Going back to snow ratios,
this will lead to snow in the order of feet, not inches. The
northern and southern extent of the CWA will see the least, around
12 to 15 inches. Everywhere else will see more, if not double, than
that. One last thing to consider is the settling and blowing of the
snow, making measuring hard.

Friday through Monday...Cold settles in on Friday morning, but we
should avoid any advisories from that. It won't linger as zonal flow
takes hold. There is decent model agreement in another system
striking the Upper Mississippi Valley by Sunday night, but we won't
hone in on that until we say good riddance to this system.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1245 PM CST Tue Feb 21 2023

Flight categories are expected to gradually worsen over the next few
hours as a winter storm begins entering our region from west to
east. By late this afternoon all sites will see -SHSN/+SN through
the overnight hours tonight into tomorrow morning. A brief reprieve
in snowfall intensity is expected tomorrow during sunrise to around
noon before the second heavier round of snow resumes during the next
TAF period. Given current snowfall ratios, blowing snow will likely
become a factor tomorrow morning across all sites as winds become
gusty 25-35kt range through the end of this TAF period.

KMSP...VFR category through the first half of this afternoon. A
narrow band of -SHSN is expected to reach MSP over the next hour or
so before coming more persistent after 20z. Cigs/Vsby will downgrade
to IFR/LIFR overnight with increasing northerly winds with gusts
nearing 30-40kts. Increasing winds will also create chances of blowing
snow through the overnight hours tonight into tomorrow morning.

/OUTLOOK FOR KMSP/
Wed...IFR/-SN early, then LIFR/VLIFR/+SN late afternoon and night
with BLSN. Wind NE 15-20G30kts increasing to 20-25G35-40kts.
Thu...LIFR/VLIFR/+SN early, then MVFR/IFR/-SN likely. BLSN. Wind NE
20-25G35kts becoming NNW 15-20G30kts.
Fri...Chc MVFR. Wind WNW 5 kts becoming S.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Winter Weather Advisory until 6 PM CST Wednesday for Benton-Douglas-
     Morrison-Todd.

     Winter Storm Warning from 6 PM Wednesday to 6 PM CST Thursday for
     Benton-Chisago-Douglas-Isanti-Kanabec-Mille Lacs-Morrison-Todd.

     Winter Weather Advisory until 6 PM CST Wednesday for Chisago-Isanti-
     Kanabec-Mille Lacs.

     Winter Storm Warning until 3 PM CST Wednesday for Brown-Chippewa-
     Kandiyohi-Lac Qui Parle-Meeker-Pope-Redwood-Renville-Stearns-
     Stevens-Swift-Watonwan-Yellow Medicine.

     Blizzard Warning from 3 PM Wednesday to noon CST Thursday for Brown-
     Chippewa-Kandiyohi-Lac Qui Parle-Meeker-Pope-Redwood-Renville-
     Stearns-Stevens-Swift-Watonwan-Yellow Medicine.

     Winter Storm Warning until 6 PM CST Thursday for Anoka-Carver-
     Dakota-Goodhue-Hennepin-Ramsey-Scott-Sherburne-Steele-
     Washington-Wright.

     Winter Storm Warning until 3 PM CST Wednesday for Blue Earth-Le
     Sueur-McLeod-Nicollet-Rice-Sibley-Waseca.

     Blizzard Warning from 3 PM Wednesday to 6 PM CST Thursday for Blue
     Earth-Le Sueur-McLeod-Nicollet-Rice-Sibley-Waseca.

     Winter Storm Warning from 6 AM Wednesday to noon CST Thursday for
     Faribault-Freeborn-Martin.

WI...Winter Storm Warning from 6 PM Wednesday to 6 PM CST Thursday for
     Barron-Polk-Rusk.

     Winter Weather Advisory until 6 PM CST Wednesday for Barron-Polk-
     Rusk.

     Winter Storm Warning until 6 PM CST Thursday for Chippewa-Dunn-Eau
     Claire-Pepin-Pierce-St. Croix.

&&

DISCUSSION...PEM
AVIATION...RMD
Hazardous weather outlook, Feb 21, 4:26 AM CST, 9 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
426 AM CST Tue Feb 21 2023

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
221030-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
426 AM CST Tue Feb 21 2023

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Today and Tonight.

Quiet early this morning, snow begins late morning in western
Minnesota and will spread eastward through the early afternoon.
Accumulations of 5 to 7 inches in the hard hit spots, with locally
higher amounts possible. Consult winter weather advisory and
winter storm warning for additional details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A large and slow-moving storm will bring significant snowfall and
travel impacts across all of central and southern Minnesota and
west central Wisconsin. Consult winter storm warning and blizzard
warning products for additional details.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 winter storm. Local standard time, as filed.

Winter Storm, St. Croix

When
February 21, 2:00 PM CST to February 23, 4:00 PM CST
Where
St. Croix forecast zone
Reported by
CoCoRaHS
Coordinates
45.034, -92.453 (the zone’s center; the record gives no point)

Multiple bands of snow moved across the county. Sustained winds increased out of the northeast to 20 mph with gusts near 30 mph. Across the county, Interpolated Snowfall Analysis using the National Gridded Snowfall Analysis (NGSA) map detailed that at least 3-6 inches fell in 24 hrs, additional 8-12 inches in 48 hrs and overall snow totals ranging from 12-18 inches. CoCoRaHS observations helped verify the NGSA by showing highest snowfall observations located in the St. Croix River Valley in Hudson, WI with 15 inches of snow.

Winter Storm, Polk

When
February 21, 2:00 PM CST to February 23, 4:00 PM CST
Where
Polk forecast zone
Reported by
CoCoRaHS
Coordinates
45.461, -92.441 (the zone’s center; the record gives no point)

Multiple bands of snow moved across the county. Winds increased out of the northeast near 20 mph with gusts near 30 mph. Across the county, Interpolated Snowfall Analysis using the National Gridded Snowfall Analysis (NGSA) map detailed that at least 4-6 inches fell in 24 hrs, 8-12 inches in 48 hrs, making overall snowfall totals ranging from 12-18 inches. CoCoRaHS observations helped verify the NGSA by showing highest snowfall observations located about 9 miles northeast of New Richmond, WI with 15.9 inches.

Winter Storm, Pierce

When
February 21, 2:00 PM CST to February 23, 4:00 PM CST
Where
Pierce forecast zone
Reported by
CoCoRaHS
Coordinates
44.720, -92.422 (the zone’s center; the record gives no point)

Multiple bands of snow moved across the county. Sustained winds increased out of the northeast to 20 mph with gusts near 30 mph. Across the county, Interpolated Snowfall Analysis using the National Gridded Snowfall Analysis (NGSA) map detailed that at least 4-8 inches fell in 24 hrs, additional 8-12 inches in 48 hrs and overall snow totals ranging from 12-18 inches. CoCoRaHS observations helped verify the NGSA by showing highest snowfall observations located in Western Peirce County south of River Falls, WI with 12-13 inches of measured snowfall.

Winter Storm, Barron

When
February 21, 2:00 PM CST to February 23, 4:00 PM CST
Where
Barron forecast zone
Reported by
Trained Spotter
Coordinates
45.424, -91.848 (the zone’s center; the record gives no point)

Multiple bands of snow moved across the county. Sustained winds increased out of the northeast to 20 mph with gusts near 30 mph. Across the county, Interpolated Snowfall Analysis using the National Gridded Snowfall Analysis (NGSA) map detailed that at least 3-6 inches fell in 24 hrs, additional 6-12 inches in 48 hrs and overall snow totals ranging from 8-18 inches. Trained Spotters reported at least 12.5 inches of snowfall near Chetek, WI the morning of 2/23. However, snow continued through most of the afternoon that on 2/23 and was likely to have accumulated another inch if not more before dissipating.

Winter Storm, Dunn

When
February 21, 3:00 PM CST to February 23, 4:00 PM CST
Where
Dunn forecast zone
Reported by
CoCoRaHS
Coordinates
44.947, -91.896 (the zone’s center; the record gives no point)

Multiple bands of snow moved across the county. Sustained winds increased out of the northeast to 20 mph with gusts near 30 mph. Across the county, Interpolated Snowfall Analysis using the National Gridded Snowfall Analysis (NGSA) map detailed that at least 4-6 inches fell in 24 hrs, additional 6-12 inches in 48 hrs and overall snow totals ranging from 8-18 inches. Per CoCoRaHS reports, there was uniform distribution of recorded snowfall ranging from 10-13 inches across the County. The highest snowfall observation was 13.4 inches located just southeast of Menomonie, WI.

Winter Storm, Pepin

When
February 21, 3:00 PM CST to February 23, 4:00 PM CST
Where
Pepin forecast zone
Reported by
CoCoRaHS
Coordinates
44.483, -92.150 (the zone’s center; the record gives no point)

Multiple bands of snow moved across the county. Sustained winds increased out of the northeast to 20 mph with gusts near 30 mph. Across the county, Interpolated Snowfall Analysis using the National Gridded Snowfall Analysis (NGSA) map detailed that at least 4-8 inches fell in 24 hrs, additional 6-8 inches in 48 hrs and overall snow totals ranging from 8-18 inches. CoCoRaHS observations ranged between 12-14 inches with the highest observation located 15 miles NNW of Wabasha, MN at 12.5 inches.

Winter Storm, Rusk

When
February 21, 4:00 PM CST to February 23, 4:00 PM CST
Where
Rusk forecast zone
Reported by
Trained Spotter
Coordinates
45.475, -91.133 (the zone’s center; the record gives no point)

Multiple bands of snow moved across the county. Sustained winds increased out of the northeast to 20 mph with gusts near 30 mph. Across the county, Interpolated Snowfall Analysis using the National Gridded Snowfall Analysis (NGSA) map detailed that at least 1-3 inches fell in 24 hrs, additional 6-8 inches in 48 hrs and overall snow totals ranging from 8-12 inches. Trained Spotters reported at least 8 inches of snowfall near Ladysmith, WI the morning of 2/23. However, snow continued through most of the afternoon that on 2/23 and was likely to have accumulated another inch if not more before dissipating.

Winter Storm, Chippewa

When
February 21, 4:00 PM CST to February 23, 4:00 PM CST
Where
Chippewa forecast zone
Reported by
CoCoRaHS
Coordinates
45.069, -91.280 (the zone’s center; the record gives no point)

Multiple bands of snow moved across the county. Sustained winds increased out of the northeast to 20 mph with gusts near 30 mph. Across the county, Interpolated Snowfall Analysis using the National Gridded Snowfall Analysis (NGSA) map detailed that at least 3-6 inches fell in 24 hrs, additional 6-8 inches in 48 hrs and overall snow totals ranging from 8-14 inches. Trained Spotters reported 10-14 inches across the southern half of the county. The highest observed amount was near Chippewa Falls, WI with 14.5 inches.

Winter Storm, Eau Claire

When
February 21, 4:00 PM CST to February 23, 4:00 PM CST
Where
Eau Claire forecast zone
Reported by
CoCoRaHS
Coordinates
44.727, -91.286 (the zone’s center; the record gives no point)

Multiple bands of snow moved across the county. Sustained winds increased out of the northeast to 20 mph with gusts near 30 mph. Across the county, Interpolated Snowfall Analysis using the National Gridded Snowfall Analysis (NGSA) map detailed that at least 4-8 inches fell in 24 hrs, additional 4-6 inches in 48 hrs and overall snow totals ranging from 12-18 inches. Trained Spotters reported 9-15 inches across the county. The higher observed amounts were located in the southern half of the county and 15.3 inches was recorded 13 miles south of Eau Claire, WI.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2023Every state in 2023This day in weather historyWarnings in Wisconsin, February 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1082406, 1082408, 1082410, 1082411, 1082412, 1082413, 1082414, 1082415, 1082416.